MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NONRIM SPEED PIN 80 STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. NONRIM SPEED PIN 80 STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74013490
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/19/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a tka surgery, the distal cut valgus gde bridge adjustable and distal femur cutting block were attached and pinned in place with 3 additional nonrim speed pin 80 sterile.Surgeon then removed the lateral side pin holding the variable angle valgus guide to the distal femur.Upon attempting to do the same on the medial side, the speed pin qk connect adapter and power drill torqued violently in surgeon's hand (power device set to drill reverse).Nonrim speed pin 80 sterile head had snapped, with pin head lodged into the attachment point on the pin adaptor.The rest of nonrim speed pin 80 sterile remained lodged in the variable angle valgus guide.Surgeon attempted to remove with power wire driver attachment, but nonrim speed pin 80 sterile again snapped, this time at junction of variable angle valgus guide face.Threaded tip of nonrim speed pin 80 sterile remained lodged in device, however surgeon was able to tap the variable angle valgus guide off distal femur with a mallet and bone punch.Distal femoral cut was performed and the procedure continued without any further incident, after a non-significant delay.No injury was reported as a consequence of this issue.Following review at completion of procedure, surgeon determined that it appears the trajectories of pin locations on distal femur cutting block and variable angle valgus guide intersect.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Additional information: d9, h3, h6 (type of investigation and investigation conclusions), h11 (roi).H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the device returned twisted into two segments, one is embedded into the returned variable angle guide and one segment loose.The device has material stripped from most of the length of the shaft, the laser markings are illegible.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed part number, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NONRIM SPEED PIN 80 STERILE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21585523
Report Number1020279-2025-00463
Device Sequence Number21151140
Product Code HSX
UDI-Device Identifier00885556071397
UDI-Public00885556071397
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74013490
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2025
Supplement Date Received by Manufacturer04/28/2025
Initial Report FDA Received Date03/12/2025
Supplement Report FDA Received Date04/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74013489/19KGA0014/SPEED PIN QK CONNECT ADAPTER.; 74016203/21CTN0028/DISTAL CUT VALGUS GDE BRIDGE AD.; 74016205/21CSY0014/DISTAL FEMUR CUTTING BLOCK.; 74016210/21CSY0016/VARIABLE ANGLE VALGUS GUIDE.
Patient Age56 YR
Patient SexMale